Alert archive / Florida / Tornado Warnings in 2017

Tornado Warning 61, NWS Melbourne, FL

September 10, 2017Brevard County, Florida

NWS Melbourne, FL issued this tornado warning at Sep 10, 2017, 8:40 PM EDT for Brevard County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 8:40 PM EDT (00:40 UTC)
Expired
Sep 10, 2017, 9:15 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 3 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 12:02 PM EDTTornado WatchSPC13 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WFUS52 KMLB 110040
TORMLB
FLC009-110115-
/O.NEW.KMLB.TO.W.0061.170911T0040Z-170911T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
840 PM EDT SUN SEP 10 2017

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Southeastern Brevard County in Florida...

* Until 915 PM EDT
    
* At 839 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Melbourne, moving northwest at 75 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Melbourne and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2801 8054 2815 8086 2824 8086 2835 8081
      2815 8054 2807 8051
TIME...MOT...LOC 0039Z 116DEG 89KT 2810 8061 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JCG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Sep 10, 6:54 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 10, 6:54 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
654 PM EDT Sun Sep 10 2017

...Dangerous Hurricane Irma Will Continue To Move North Very Near
East Central Florida...
...Period of Damaging Winds Likely Over The Next 6 to 12 Hours...
...Excessive Rainfall Expected to Result in Widespread
Flooding....

.DISCUSSION...
Irma continues its northward trek up the peninsula with the center
located just east of Fort Myers as of 6:45 PM. East central
Florida will remain in the northeastern quadrant of the storm over
the next 6 to 12 hours, resulting in an extended period of
potentially damaging winds, excessive rainfall, and tornado
threat over all of east central Florida.

Wind fields continue to increase as the eastern semicircle
encompasses central Florida from south to north. Heavy squalls
moving off the Atlantic will mix down these high winds and result
in strong tropical storm force winds (50 to 65 mph) over nearly
the entire area with gusts of category 1 hurricane force (75 to 85
mph). Of particular near-term concern is Irma's most recent
northward jog, potentially bringing the eastern core of highest
winds precariously close to Okeechobee, Osceola, Orange, and Lake
counties. Residents and visitors are urged to remain well
informed tonight and have multiple ways to receive warnings over
the next 12 hours.

NOW IS THE TIME TO REMAIN IN YOUR SAFE SHELTER! PLEASE REFER TO
THE LATEST TCV AND HLS PRODUCTS FOR THE LATEST INFORMATION
CONCERNING THREATS AND IMPACTS PERTAINING TO IRMA.

&&

.AVIATION...
Dangerous conditions will continue through early Monday morning
before rainfall intensity begins to decrease as Irma pulls to the
north of the area. Strong tropical storm force winds (50+ knots
expected) with gusts to category 1 hurricane force (64+ knots).

&&

.MARINE...
Tonight...Hurricane Irma continues to move up the west coast of
Florida. Very dangerous and potentially life threatening
conditions for mariners are expected into Monday. Winds and seas
will then slowly diminish through mid week as Irma lifts into the
southeast states and weakens.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  86  72  89 / 100  70  20  10
MCO  75  84  73  89 / 100  60  20  10
MLB  79  89  74  90 / 100  50  20  10
VRB  79  90  74  90 / 100  50  20  10
LEE  76  83  73  89 / 100  70  20  10
SFB  77  84  73  89 / 100  70  20  10
ORL  76  84  73  89 / 100  60  20  10
FPR  79  90  74  90 / 100  50  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Volusia County-
     Indian River-Inland Volusia County-Martin-Northern Brevard
     County-Northern Lake County-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County-St.
     Lucie.

     Tornado Watch until midnight EDT tonight for Coastal Volusia
     County-Indian River-Inland Volusia County-Martin-Northern
     Brevard County-Northern Lake County-Okeechobee-Orange-
     Osceola-Seminole-Southern Brevard County-Southern Lake
     County-St. Lucie.

     Hurricane Warning for Coastal Volusia County-Indian River-Inland
     Volusia County-Martin-Northern Brevard County-Northern Lake
     County-Okeechobee-Orange-Osceola-Seminole-Southern Brevard
     County-Southern Lake County-St. Lucie.

AM...Tornado Watch until midnight EDT tonight for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Hurricane Warning for Flagler Beach to Volusia-Brevard County
     Line 0-20 nm-Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Ulrich/Pendergrast/Combs/Rodriguez/Kelly/Glitto/Blottman/Volkmer

In the hours before

Local storm report, Sep 10, 7:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
741 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TROPICAL STORM   2 WSW HOBE SOUND        27.05N 80.17W
09/10/2017                   MARTIN             FL   MESONET

            WEATHERFLOW SITE AT HOBE SOUND MEASURED A PEAK WIND GUST
            OF 70MPH / 61KT FROM THE SOUTHEAST. SUSTAINED WINDS ARE
            NEAR 40MPH.

&&

JC
Special weather statement, Sep 10, 8:09 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
809 PM EDT SUN SEP 10 2017

FLZ045-047-053-054-147-110100-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Indian River FL-
809 PM EDT SUN SEP 10 2017

...INTENSE RAIN BANDS FROM IRMA PRODUCING TORRENTIAL RAINFALL AND
HURRICANE FORCE GUSTS...

At 805 PM EDT, Doppler radar was tracking an intense rain band from
Irma producing torrential rainfall and hurricane force gusts from
Indian River and Brevard county into Osceola and Orange counties.

Wind gusts of 80 to 100 mph can be expected with this intense
rainband. Recent wind gusts include 69 mph at the Melbourne weather
office, 76 mph at Orlando International Airport and 99 mph at Saint
Lucie Nuclear Power plant.

The intense winds in this rain band will produce wind damage to
manufactured homes, roofs and knock some down trees and limbs.
Torrential rainfall rates of two to three inches per hour will cause
additional widespread flooding on top of the 10 to 15 inches that
have already fallen.

Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay indoors in a sturdy building. Do not venture outdoors in these
conditions!

&&

A tornado watch remains in effect until midnight EDT for east central
Florida.

LAT...LON 2756 8044 2787 8077 2804 8137 2807 8137
      2808 8135 2808 8144 2806 8144 2808 8145
      2814 8146 2814 8152 2837 8160 2860 8124
      2860 8055 2846 8049 2835 8057 2814 8054
      2758 8029
TIME...MOT...LOC 2359Z 134DEG 71KT 2762 8017

Volkmer
Local storm report, Sep 10, 8:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
811 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HURRICANE        ORLANDO INTERNATIONAL A 28.42N 81.32W
09/10/2017                   ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL AIRPORT MEASURED A PEAK
            WIND GUST OF 76MPH / 66KT FROM THE EAST-NORTHEAST.
            SUSTAINED WINDS ARE AT 58MPH / 50KT.

&&

JC
Special weather statement, Sep 10, 8:13 PM EDT, 27 minutes before
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110130-

Special Weather Statement
National Weather Service Melbourne FL
813 PM EDT SUN SEP 10 2017

...Torrential Flooding Rains Into Tonight...
...Very Strong Wind Gusts and Torrential Rain in Heavy Squalls...

Heavy squalls containing bursts of intense...flooding rain and
hurricane force wind gusts will spread across east central Florida
as Hurricane Irma continues her trek north into the central
Peninsula. At 800 PM...the WSR-88D detected the center of Irma was
entraining some dry air in from the south. While this will allow a
break in the rain along the Treasure Coast...it also will increase
the potential for life threatening wind gusts between 80 and 100
mph. The St. Lucie nuclear power plant reported a wind gust to 99
mph at 704 PM.

Rapidly moving squalls will bring gusty winds from 60 to 70 mph in
blinding rain. These gusts will easily be capable of tossing loose
items including structural items...signs and personal property.
Travel remains extremely dangerous and is not recommended. Persons
should remain indoors sheltered from the storm.

Rainfall of up to four inches per hour will occur. This will lead to
areas of life threatening flooding. Additional rainfall will
aggravate flooding issues in some areas through tonight. Areal flood
advisories or warnings are in effect for most of east central
Florida. This an extremely dangerous situation.

A Tornado Watch remains in effect for all of east central Florida
through midnight.

&&

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog
Local storm report, Sep 10, 8:15 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TROPICAL STORM   2 NW OKEECHOBEE         27.27N 80.85W
09/10/2017                   OKEECHOBEE         FL   AWOS

            AWOS AT OKEECHOBEE COUNTY AIRPORT MEASURED A PEAK WIND
            GUST OF 50KT / 58MPH. SUSTAINED WINDS ARE AROUND 40MPH.

&&

JC
Local storm report, Sep 10, 8:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
838 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HURRICANE        4 NNE BAREFOOT BAY      27.94N 80.49W
09/10/2017                   BREVARD            FL   MESONET

            WEATHERFLOW AT AQUARIAN R AND D LAB ON MELBOURNE BEACH
            MEASURED A PEAK WIND GUST OF 75MPH/65KT FROM THE
            EAST-SOUTHEAST. SUSTAINED WINDS ARE 40-45MPH.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:09 PM EDTSpecial Weather StatementMLBBrevard, Indian River, Orange, Osceola51 min
Sep 10, 8:51 PM EDTTornado WarningMLBLake, Seminole, Volusia24 min
Sep 10, 9:01 PM EDTTornado WarningMLBBrevard14 min
Sep 10, 9:06 PM EDTSpecial Weather StatementMLBBrevard, Lake, Orange, Seminole, Volusia54 min
Sep 10, 9:19 PM EDTTornado WarningMLBVolusia26 min
Sep 10, 9:34 PM EDTTornado WarningMLBLake, Volusia26 min
Sep 10, 9:45 PM EDTTornado WarningMLBBrevard15 min
Sep 10, 9:58 PM EDTFlash Flood WarningMLBBrevard, Orange, Seminole, Volusia107 min
Sep 10, 10:10 PM EDTRiver Flood WarningMLBBrevard53 days
Sep 10, 10:10 PM EDTRiver Flood WarningMLBLake, Volusia60 days
Sep 10, 10:21 PM EDTTornado WarningMLBBrevard, Orange24 min
Sep 10, 10:35 PM EDTTornado WarningMLBVolusia25 min
Sep 10, 10:51 PM EDTTornado WarningMLBBrevard, Volusia9 min
Sep 10, 11:27 PM EDTSpecial Weather StatementMLBLake33 min
Sep 11, 12:01 AM EDTSpecial Weather StatementMLBLake, Orange, Osceola89 min
Sep 11, 1:33 AM EDTSpecial Weather StatementMLBLake, Orange87 min
Sep 11, 3:00 AM EDTSpecial Weather StatementMLBLake90 min
Sep 11, 5:34 AM EDTTropical Storm WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia10 hr
Sep 11, 11:21 AM EDTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia7 hr
Sep 11, 11:29 AM EDTCoastal Flood StatementMLBVolusia17 hr
Sep 11, 3:59 PM EDTSmall Craft AdvisoryMLB18 hr

Nearby

Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.